Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 57, NWS Wilmington, NC

May 6, 2003Williamsburg County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 6, 2003, 5:35 PM EDT for Williamsburg County, South Carolina. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 5:35 PM EDT (21:35 UTC)
Expired
May 6, 2003, 6:30 PM EDT
In force
55 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

County Williamsburg County, SC

The radar

The Wilmington radar (KLTX), 123 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 2:40 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 870 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
870 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
821 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

116 
WUUS52 KILM 062135
SVRILM
SCC089-062230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
535 PM EDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WILLIAMSBURG COUNTY IN NORTHEAST SOUTH CAROLINA

* UNTIL 630 PM EDT

* AT 531 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 14 MILES  
  NORTHEAST OF MANNING...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   MOUZON AROUND 545 PM
   HEBRON CROSSROADS AROUND 550 PM
   CADES AROUND 555 PM
   SALTERS AROUND 600 PM
   FOWLWER AROUND 610 PM
   INDIANTOWN AROUND 620 PM

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOS WITH LITTLE OR NO ADVANCE
WARNING.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM EDT TUESDAY EVENING
FOR NORTHEAST SOUTH CAROLINA.

LAT...LON 3363 8003 3377 7998 3383 7991 3387 7988
          3387 7984 3383 7980 3383 7975 3380 7972
          3381 7964 3378 7953 3380 7942 3378 7934
          3359 7943 3346 7958

$$

DIGIORGI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:17 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 6, 3:17 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE MAY 6 2003

AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT
OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION
WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND
STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS
AFTERNOON AND THIS EVENING.

PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE
POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL
UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED
AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z.

A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES.

BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS
BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA.

WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A
COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND
HUMIDITY ON MON.

ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG
SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN
NIGHT INTO MON WITH NEXT COLD FRONT.

MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE
LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5
TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED
THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL
ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP.

PRELIMINARY NUMBERS...
ILM 070/087 070/087 8553
LBT 068/085 067/089 8553
FLO 069/087 068/090 8553
MYR 071/084 071/085 8553

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...TORNADO WATCH.

PUBLIC: DIGIORGI
MARINE: PJN

FXUS62 KILM 061921
AFDILM

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
317 PM EDT TUE MAY 6 2003

AREA OF SHOWERS MOVING ACROSS N FA AT TIME. STILL WAITING OUT
OUTFLOW BOUNDARY AND UPSTREAM SHORT WAVE. AREA OF TRW IN ASSOCIATION
WITH THIS ACTIVITY MOVING INTO WESTERN CAROLINAS AT TIME...AND
STRENGTHENING. THIS ACTIVITY WILL BE MOVING ACROSS AREA LATE THIS
AFTERNOON AND THIS EVENING.

PRIMARY THREAT LOOKS TO BE DAMAGING WINDS ALTHOUGH TORNADOES ARE
POSSIBLE GIVEN MAGNITUDE OF SHEAR. SOME REPORTS OF LARGE HAIL
UPSTREAM AS WELL...BUT WBZ WOULD INDICATE THIS SHOULD BE ISOLATED
AROUND HERE. ACTIVITY SHOULD REACH W FA 2130-22Z.

A TORNADO WATCH HAS JUST BEEN ISSUED TIL 8 PM FOR SC ZONES.

BACK DOOR COLD FRONT STILL EDGING S INTO NC ON FRI AND SAT. THIS
BOUNDARY STILL EXPECTED TO STAY TO N OF THE AREA.

WARM AIRMASS WITH FAIRLY HIGH DEWPOINTS WILL PERSIST INTO MON. A
COLD FRONT IS EXPECTED TO PUT AN END TO THE UNSEASONABLE WARMTH AND
HUMIDITY ON MON.

ONLY POPLESS DAY IS TUE..BUT THU MAY BE RESTRICTED TO IGNITION ALONG
SEABREEZE. KEPT HIGHER POPS ON WED WITH A LEE SIDE TROUGH AND SUN
NIGHT INTO MON WITH NEXT COLD FRONT.

MARINE: WINDS HAVE COME DOWN ACROSS THE WATERS THIS AFTN AND ARE
LESS THAN SCA LEVELS. HOWEVER...WILL HOLD ONTO SCA NC PORTION FOR 5
TO 6 FT SEAS. WINDS TO BE GUSTY NEAR TSTMS TNGT. SW WIND MAINTAINED
THROUGHOUT FCST. MODELS INDICATING SURGE WED NIGHT AND WILL
ADVERTISE SCA WINDS NC PORTION NOW AND SEE HOW THINGS DEVELOP.

PRELIMINARY NUMBERS...
ILM 070/087 070/087 8553
LBT 068/085 067/089 8553
FLO 069/087 068/090 8553
MYR 071/084 071/085 8553

.ILM...
.NC...SMALL CRAFT ADVISORY SURF CITY TO LITTLE RIVER INLET.
.SC...TORNADO WATCH.

PUBLIC: DIGIORGI
MARINE: PJN
Hazardous weather outlook, May 6, 11:20 AM EDT, 6 hours 15 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-070100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
1120 AM EDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.TODAY AND TONIGHT...
SHOWERS AND THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND THIS
EVENING. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE
DAMAGING WINDS AND POSSIBLY A TORNADO. THERE IS ALSO A CHANCE OF
SOME HAIL. THUNDERSTORMS WILL PRODUCE FREQUENT DEADLY CLOUD TO
GROUND LIGHTNING AND TORRENTIAL DOWNPOURS. COMMUNITIES EXPERIENCING
THUNDERSTORMS SHOULD EXPECT 1 TO 2 INCHES OF RAIN.

THE THUNDERSTORMS WILL DECREASE IN INTENSITY AND IN COVERAGE
OVERNIGHT.

.WEDNESDAY THROUGH MONDAY...
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY.

RIVER LEVELS WILL AGAIN BE ON THE RISE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL LIKELY BE REQUIRED LATE THIS
AFTERNOON AND THIS EVENING.

DIGIORGI

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 5:07 PM EDTSevere Thunderstorm WarningILMFlorence68 min
May 6, 6:37 PM EDTTornado WarningILMGeorgetown38 min
May 6, 6:47 PM EDTTornado WarningILMHorry43 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.